High Wind, Castro
- When
- December 27, 10:29 PM CST to 10:30 PM CST
- Where
- Castro forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
On the evening of the 27th, a strong upper level jet streak extended across the central portion of the country. Lift from this jet streak acted upon abundant mid and high level moisture across West Texas creating virga showers.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
On the evening of the 27th, a strong upper level jet streak extended across the central portion of the country. Lift from this jet streak acted upon abundant mid and high level moisture across West Texas creating virga showers. One of these virga showers resulted in a heat burst recorded at a Texas Tech University mesonet site near Hart (Castro County). This mesonet site observed a wind gust to 63 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 27, 5:29 PM CST, 5 hours earlier.
Area Forecast Discussion National Weather Service Lubbock TX 529 PM CST Mon Dec 27 2021 .AVIATION... VFR next 24 hours. Plentiful mid-level moisture has overspread the area with widespread virga which most will not want to under-fly given the turbulence/downburst hazard. A Pacific front will move through the region this evening with little more than a wind shift. This will lessen the degree of LLWS overnight, but not eliminate it as the winds continue to be quite vigorous above the near-surface inversion layer. && .PREV DISCUSSION... /issued 223 PM CST Mon Dec 27 2021/ SHORT TERM... Another short wave currently in the Intermountain West was rotating around a long wave trough covering western North America. We will see a very healthy upper level jet streak associated with this short wave. The strongest winds will be in the upper Midwest where speeds are progged to be around 200kt. However, farther south here in West Texas, speeds will be closer to 130kt or so. This strong upper level jet will provide large scale lift to the region during the evening and overnight hours. A good stream of mid and high level moisture which we are currently experiencing, will continue tonight. However, the lower levels of the atmosphere will not be conducive for measurable precipitation. The best possible outcome will be some isolated sprinkles. Another short wave will move southward across California on Tuesday. This will bring lee cyclogenesis/troughing increasing the surface winds for Tuesday. Winds aloft will be decreasing through the daytime hours but surface winds will still be breezy due to a strong pressure gradient. LONG TERM... Broad upper level longwave troughing will continue to engulf much of western North America through most of this week, with the evolution of the synoptic pattern largely controlled by a nearly stationary deep upper low over south-central Canada and expansive upper ridging over the Gulf of Alaska. Within this pattern, West Texas will be situated under southwesterly flow aloft this week, and we will therefore be susceptible to a train of shortwave impulses passing just to our north. Persistent lee-side surface troughing over SE Colorado and the TX/OK Panhandles will result in stubbornly breezy and dry conditions on Wednesday and Thursday, with above average temperatures and a lack of low level moisture leading to elevated to near-critical fire weather conditions each afternoon. Luckily, however, winds will remain below the intensity seen this past weekend as midlevel height gradients fail to tighten significantly and excessive midlevel jet energy remains largely absent. Still, winds may approach advisory levels, especially on Wednesday afternoon. On Friday, a potent lead upper shortwave will move onshore over Southern California while a separate upper trough simultaneously digs southward through the Pacific Northwest. Deterministic guidance is in relatively good agreement that these two features will have difficulty phasing as the lead wave opens and quickly ejects eastward and over the CWA on Friday. However, the trajectory of these features, the amount of dynamic forcing present with them, and a broad fetch of Pacific upper level moisture suggests a chance of light precipitation still remains across much of the area Friday into Saturday as the trailing/deeper wave tracks nearby. Despite a lack of significant low level moisture, low chance PoPs seem reasonable and will accept the blended solution at this lead time. Along with a mentionable chance of light precipitation/showers, the approach of these upper systems will bring another period of breezy to windy conditions Friday night into Saturday. The other big story this weekend will be the arrival of a strong cold front Saturday into Saturday night, with the potential for most areas to see temperatures below 20F by early Sunday morning. Looking just past the end of this forecast period, however, long range guidance does hint that this cold spell will likely be brief as upper ridging rebuilds to our south early next week. /DWK && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/26
Hazardous Weather Outlook National Weather Service Lubbock TX 234 PM CST Mon Dec 27 2021 TXZ021>044-282045- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 234 PM CST Mon Dec 27 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Breezy winds and continued dry conditions will result in elevated to critical fire weather conditions across at least a portion of the outlook area each afternoon from Tuesday through Saturday. A strong cold front will pass through the area on Saturday night, with strong winds and temperatures falling below 20 degrees resulting in wind chill values near 0 degrees early Sunday morning.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990403.